A heart attack occurs when blood flow to the heart muscle is interrupted. Oxygen cannot get to the heart muscle, causing tissue damage or tissue death.
Copyright © Nucleus Medical Media, Inc.
A heart attack may be caused by:
The risk of heart attack is greater in males and older adults.
Factors that may increase your chance of developing a heart attack include:
Unusual symptoms of heart attack (may occur more frequently in women):
If you think you are having a heart attack, call for medical help right away.
Tests may include:
Within the first six hours after a heart attack, you may be given medicines to break up blood clots in the coronary arteries.
If you have severe blockages you may need surgery immediately or after recovery, such as:
During recovery, you may need physical or rehabilitative therapy to help you regain your strength.
Preventing or treating coronary artery disease may help prevent a heart attack.
American Heart Association
Heart and Stroke Foundation
College of Family Physicians Canada
Heart and Stroke Foundation
About heart attacks. American Heart Association website. Available at: http://www.heart.org/HEARTORG/Conditions/HeartAttack/AboutHeartAttacks/About-Heart-Attacks_UCM_002038_Article.jsp . Accessed August 7, 2012.
ST-elevation myocardial infarction (STEMI). EBSCO DynaMed website. Available at: https://dynamed.ebscohost.com/about/about-us . Updated June 7, 2012. Accessed August 7, 2012.
What is a heart attack? National Heart Lung and Blood Institute website. Available at: http://www.nhlbi.nih.gov/health/health-topics/topics/heartattack/ . Updated march 1, 2011. Accessed August 7, 2011.
7/6/2009 DynaMed's Systematic Literature Surveillance https://dynamed.ebscohost.com/about/about-us : Antithrombotic Trialists' (ATT) Collaboration, Baigent C, Blackwell L, et al. Aspirin in the primary and secondary prevention of vascular disease: collaborative meta-analysis of individual participant data from randomised trials. Lancet. 2009;373:1849-1860.
2/3/2014 DynaMed's Systematic Literature Surveillance http://www.ebscohost.com/dynamed: Finkle W, Greenland S, et al. Increased risk of non-fatal myocardial infarction following testosterone therapy prescription in men. PLoS One. 2014;9(1).
Last reviewed September 2013 by Michael J. Fucci, DO
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2012 EBSCO Publishing All rights reserved.
What can we help you find?close ×